Problem during injection - sudden shooting burning pain

A board to discuss the Multiple Sclerosis modifying drug Avonex

Problem during injection - sudden shooting burning pain

Postby tidesong » Sun Jan 17, 2010 12:01 am

I've been on Avonex for just under 3 years now. I started on the pre-filled syringe, and was switched to the powdered form to see if it would help with the terrible flu-like side effects I get that haven't let up. (It didn't help, but that's not what this post is about.)

Tonight, I attempted to do my Avonex shot at a normal place on my right thigh. Jabbed the needle in, and when it hit its depth, I suddenly felt a strong burning sensation/pain shoot down about a hand's length away (towards my feet) on the distal side of my thigh around where it meets the knee. I took a deep breath, and pulled back to check for blood, and it was clear. Started pushing the plunger to inject the Avonex, and the same burning pain took over, in the same spot. This freaked me out. A lot. So I withdrew the needle without having injected the medication. I switched the needle to a new one, and asked my Mom to give the shot to me in my arm. Nothing but the normal slight stinging after injection when it was in my arm.

This really freaked me out. This strange shooting burning pain seemed to happen when the needle hit a certain spot in my muscle. Is it possible I might have hit a nerve? I don't know if it would have been bad or not to just keep injecting, so I opted to not test it.

This pain lasted about 5 minutes after I'd withdrawn the needle, then it felt like my thigh was covered in ice...and that sensation lasted a couple hours then faded.

With injections, it has gotten more common for me to feel what feels like muscle spasms in my thighs after the med was injected, but this was different than that.

I do ice my leg before injection, and I premedicate with ibuprofen. I use the 1 1/4" 23 ga. needle. I have mild spasticity in this leg, but it's more of an annoyance than a hindrance right now.

Has anyone experienced anything like this?? I'm really very spooked by this and kind of scared to see what will happen next week. When I had first felt the post-injection muscle spasms several months ago, there were many months where I couldn't get myself to do my own injections...and I really don't want that to happen again. :(

I was going to call Biogen, but of course, they're closed until Monday. I plan on Monday to call my neurologist, too...but I'm interested to hear what anyone else has to say....

Thanks for any insight.
User avatar
tidesong
Newbie
 
Posts: 2
Joined: Sun Jan 14, 2007 4:00 pm
Location: Madison, WI, USA

Advertisement

Re: Problem during injection - sudden shooting burning pain

Postby NHE » Sun Jan 17, 2010 4:20 am

Hi Tidesong,
This post in the Injection Locations thread might be helpful for you.

http://www.thisisms.com/ftopicp-70084.html#70084

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3359
Joined: Sat Nov 20, 2004 4:00 pm

Re: Problem during injection - sudden shooting burning pain

Postby tidesong » Sun Jan 17, 2010 10:18 pm

NHE wrote:Hi Tidesong,
This post in the Injection Locations thread might be helpful for you.

http://www.thisisms.com/ftopicp-70084.html#70084


Thank you for the link!
User avatar
tidesong
Newbie
 
Posts: 2
Joined: Sun Jan 14, 2007 4:00 pm
Location: Madison, WI, USA


Return to Avonex

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service